Skip to main content
Log in

Periodic Orbits in Hamiltonian Systems with Involutory Symmetries

  • Published:
Journal of Dynamics and Differential Equations Aims and scope Submit manuscript


We study the existence of families of periodic solutions in a neighbourhood of a symmetric equilibrium point in two classes of Hamiltonian systems with involutory symmetry. In both classes, the involution reverses the sign of the Hamiltonian function, and the system is in 1:1 resonance. In the first class we study a Hamiltonian system with a reversing involution R acting symplectically. We first recover a result of Buzzi and Lamb showing that the equilibrium point is contained in a three dimensional conical subspace which consists of a two parameter family of periodic solutions with symmetry R, and furthermore that there may or may not exist two families of non-symmetric periodic solutions, depending on the coefficients of the Hamiltonian (correcting a minor error in their paper). In the second problem we study an equivariant Hamiltonian system with a symmetry S that acts anti-symplectically. Generically, there is no S-symmetric solution in a neighbourhood of the equilibrium point. Moreover, we prove the existence of at least 2 and at most 12 families of non-symmetric periodic solutions. We conclude with a brief study of systems with both forms of symmetry, showing they have very similar structure to the system with symmetry R.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1

Similar content being viewed by others


  1. Abraham, R., Mardsen, J.E.: Foundations of Mechanics, 2nd edn. Addison-Wesley, Reading, MA (1978)

    Google Scholar 

  2. Alomair, R.: Periodic orbits in symmetric Hamiltonian systems. Thesis, University of Manchester (in preparation)

  3. Bochner, S.: Compact groups of differentiable transformations. Ann. Math. (2) 46, 372–381 (1945)

    Article  MATH  MathSciNet  Google Scholar 

  4. Bosschaert, M., Hanßmann, H.: Bifurcations in Hamiltonian systems with a reflecting symmetry. Qual. Theory Dyn. Syst. 12, 67–87 (2013)

    Article  MATH  MathSciNet  Google Scholar 

  5. Buzzi, C.A., Lamb, J.S.W.: Reversible Hamiltonian Liapunov centre theorem. Discret. Contin. Dyn. Syst. Ser. B 5, 51–66 (2005)

    MATH  Google Scholar 

  6. Devaney, R.L.: Reversible diffeomorphisims and flows. Trans. Am. Math. Soc. 218, 89–113 (1976)

    Article  MATH  Google Scholar 

  7. Golubitsky, M., Mardsen, J.E., Stewart, I., Dellnitz, M.: The constrained Liapunov–Schmidt procedure and periodic orbits. In: Normal Forms and Homoclinic Chaos (Waterloo, ON, 1992). Fields Institute Commununications, vol. 4, pp. 81–127. AMS, Providence, RI (1995)

  8. Golubitsky, M., Stewart, I., Schaeffer, D.G.: Singularities and Groups in Bifurcation Theory. Vol. II. Applied Mathematical Sciences, vol. 69. Springer, New York (1988)

    Book  MATH  Google Scholar 

  9. Hassett, B.: Introduction to Algebraic Geometry. Cambridge University Press, Cambridge (2007)

    Book  MATH  Google Scholar 

  10. Hoveijn, I., Lamb, J., Roberts, R.: Normal forms and unfolding of linear systems in the eigenspaces of (anti-) automorphisms of order two. J. Differ. Equ. 190, 182–213 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  11. Lamb, J.S.W., Roberts, J.A.G.: Time-reversal symmetry in dynamical systems: a survey. Physica D 112, 1–39 (1998)

    Article  MATH  MathSciNet  Google Scholar 

  12. Li, J., Shi, Y.: The Liapunov centre theorem for a class of equivariant Hamiltonian systems. In: Abstract and Applied Analysis, vol. 2012, Article ID 530209, p. 12

  13. Montaldi, J.A., Roberts, R.M., Stewart, I.N.: Periodic solutions near equilibria of symmetric Hamiltonian systems. Philos. Trans. R. Soc. Lond. A 325, 237–293 (1988)

    Article  MATH  MathSciNet  Google Scholar 

  14. Montaldi, J.A., Roberts, R.M., Stewart, I.N.: Existence of nonlinear normal modes of symmetric Hamiltonian systems. Nonlinearity 3, 695–730 (1990)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to James Montaldi.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Alomair, R., Montaldi, J. Periodic Orbits in Hamiltonian Systems with Involutory Symmetries. J Dyn Diff Equat 29, 1283–1307 (2017).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification